Nebraska, 2019

High Wind in Nebraska, January 7, 2019

January 7, 2019 · NWS CYS · 3 events in 3 counties and zones

Strong forcing and subsidence from associated low pressure passage created high winds across much of the Nebraska Panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong forcing and subsidence from associated low pressure passage created high winds across much of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 7, 10:58 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 7, 10:58 AM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
1058 AM MST Mon Jan 7 2019

.SHORT TERM...(Today and Tuesday)
Issued at 333 AM MST Mon Jan 7 2019

Travel and driving difficulty impacts are the main highlight as
multiple hazards of high winds and mountain winter conditions
occur today through early Tuesday morning. High blow off and blow
over risk to light, high profile vehicles will exist along I-25
and I-80 this afternoon. High Wind Warnings are in effect for much
of southeast Wyoming and southern Nebraska Panhandle for
sustained wind of 35 to 45 with gusts as high as 70 to 80 mph at
times this afternoon. In addition to winds, new snow accumulations
of 10-14" in the Sierra Madres and 4-8" in the Snowys is likely
today into Tuesday morning. Winter Storm Warnings and advisories
are in place for these respective mountain zones.

High Wind Hazard and Impacts Discussion:

Overall, winds have been slow to increase so far this morning as
surface analysis depicts slight pressure rises across the High
Plains over the past few hours. Surface pressure falls across the
Plains are anticipated through 8am onward into the afternoon that
will coincide with tightening H85/H7 height gradients as a strong
H5 and H3 jet streak moves directly over Wyoming. Combination of
subsidence, >6.5C lapse rates, and tightening pressure gradient
will allow for sustained winds of 35 to 45 with gusts upwards of
60 to 70 mph. Strongest wind signal occurs this afternoon into
early evening. Gusts to 80 mph in the high terrain and wind prone
areas can not be fully ruled out. The pressure gradient will
decrease late tonight into early Tuesday morning as pressure rises
occur in the High Plains.

The windy conditions will create challenging travel conditions
with very high blow over and blow off risk to vehicles along I-25
and I-80. High caution is advised if traveling today and any
light, high profile vehicle should refrain from traveling, if
possible.

Winter Weather Hazard and Impacts:

Widespread 6-12" with isolated amounts of 18 to 24" of snow have
already occurred in the Sierra Madre Mountains over the past 24
hours with an additional 10 to 14" possible through Tuesday
morning. Upslope flow from the west will continue to aid localized
higher terrain snow showers both here and in the Snowy Mountain
Range. Another 4 to 8" will be possible in the Snowy Range above
9,000ft.

Snow and blowing snow will create dangerous conditions for any
outdoor activities in these areas and high caution is advised if
traveling above 9,000ft. Near zero visibility is likely due to the
blowing snow.

.LONG TERM...(Wednesday through Sunday)
Issued at 333 AM MST Mon Jan 7 2019

Long range ensemble guidance indicates more tranquil, above
normal temperatures, and mostly dry conditions through the rest of
the week into the weekend. No large scale hazards appear to be on
the horizon at this time.

Shortwave ridging is forecast to occur by late Tuesday into
Wednesday with 5-10F degrees above normal as H7 temperatures flip
positive after being -4C to -1C Tuesday. Positive H7 values
remain in place through Thursday before a quick moving shortwave
trough shifts through Wyoming and brings cooler temperatures back
by Friday. While some light precipitation amounts could be
possible with this trough passage, overall moisture amounts appear
low at this time. EC/GFS indicate the development of a omega
block pattern taking form next weekend over the Rockies. This
pattern favors warmer and drier than normal conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1056 AM MST Mon Jan 7 2019

VFR prevails through the TAF period with SCT/BKN coverage of mid &
high level cloud cover. Strong winds will occur this afternoon for
most terminals, especially across southeast Wyoming where gusts in
excess of 50 kts are possible. Severe mountain wave turbulence can
be expected. Mountains obscured due to snow.

&&

.FIRE WEATHER...
Issued at 333 AM MST Mon Jan 7 2019

Relative humidity values will fall into the 30 percentiles this
afternoon while winds increase upwards of 35 to 50 mph at times.
Gusts could reach as high as 70 mph in the lower humidity areas in
the High Plains this afternoon. If a fire was to develop in the
grasslands, quick growth could occur given the limited to no snow
cover in the Nebraska Panhandle. Winds will decrease late this
evening as humidity recovers above 50% all areas. Chance for
wetting precipitation will be minimal through the next week for
the High Plains. Mountain snows will continue in the Sierra Madre
and Snowys through Tuesday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ101-
     103>111-113-115>119.

     Winter Weather Advisory until 11 PM MST this evening for WYZ114.

     Winter Storm Warning until 11 PM MST this evening for WYZ112.

NE...High Wind Warning until 11 PM MST this evening for NEZ019>021-
     054-055.

&&

SHORT TERM...JSA
LONG TERM...JSA
AVIATION...CLH
FIRE WEATHER...JSA
Hazardous weather outlook, Jan 7, 5:44 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
544 AM MST Mon Jan 7 2019

WYZ112-114-081245-
Sierra Madre Range-Snowy Range-
544 AM MST Mon Jan 7 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Localized moderate to heavy snowfall today through early Tuesday
that will cause difficult travel conditions above 9,000ft. New
snow totals for the Sierra Madre range will be 10 to 14 inches
while the Snowys will receive an additional 4 to 8 inches.
Outdoor recreation caution is advised if in or traveling to these
areas over the next 24 hours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Light snow will end Tuesday morning with quite weather ahead
through the rest of the week.

.Spotter information statement...

Snowfall observers are asked to measure and submit their snowfall
totals.

NEZ019>021-054-055-WYZ101-103>105-107>109-111-113-115-118-119-
081245-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
544 AM MST Mon Jan 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds will increase through the mid morning and especially
this afternoon. Sustained winds of 35 to 45 mph with gusts of 60
to 70 mph will be possible during this time frame. Challenging
driving conditions will occur along I-25 and I-80. Blow over and
blow off risk will be high. Winds will slowly reduce through late
evening. High Wind Warnings are in effect now through 11pm this
evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ102-081245-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
544 AM MST Mon Jan 7 2019

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winds will be on the increase Sunday night but will remain below
High Wind thresholds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-081245-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
544 AM MST Mon Jan 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning remains in effect for the Sierra Madre
Mountains now through 11pm tonight. An additional 10 to 14 inches
of snow is likely today in the higher terrain. A winter weather
advisory is in effect for the Snowy Mountain range as 4 to 8
inches of new snow could occur today. Blowing snow will also occur
and reduce visibilities at times. Winds will gusts upwards of 60
to 80 mph at times this afternoon before decreasing late tonight. All
snow will end by early Tuesday morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

.Spotter information statement...

Snowfall observers are asked to submit their snowfall totals.

In the hours before

Local storm report, Jan 7, 8:53 AM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
853 AM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
01/07/2019  M66 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND SPEED 48 MPH.

&&

RUBIN
Local storm report, Jan 7, 10:25 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
01/07/2019  M61 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 43 MPH. SITE IS COUNTY ROAD 402 BY ELK
            MOUNTAIN.

&&

RUBIN
Local storm report, Jan 7, 11:14 AM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1114 AM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
01/07/2019  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 40 MPH. SITE IS COLEMAN.

&&

RUBIN
Local storm report, Jan 7, 11:39 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1139 AM MST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
01/07/2019  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SITE IS COOPER COVE BY ARLINGTON.

1125 AM     NON-TSTM WND GST 6 NW ARLINGTON          41.64N 106.29W
01/07/2019  M65 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 49 MPH. SITE IS WAGONHOUND BY ARLINGTON.

&&

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Banner

When
January 7, 12:59 PM MST to 1:57 PM MST
Where
Banner forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Bravo site in Pine Bluffs or nine miles northeast of Albin measured the reported wind gust.

High Wind, Scotts Bluff

When
January 7, 2:34 PM MST to 5:34 PM MST
Where
Scotts Bluff forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff site located two miles west of Gering measured the reported wind gust.

High Wind, Cheyenne

When
January 7, 4:57 PM MST to 6:30 PM MST
Where
Cheyenne forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Unknown
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor eight miles west of Lodgepole measured the reported wind gust. The Sidney Airport also measured a 58 mph gust during this period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803383, 803382, 803384.